Maine, 2019

High Wind in Maine, November 1, 2019

November 1, 2019 · NWS CAR · 15 events in 15 counties and zones

drawing a cold front across the region producing damaging winds. The high winds across northern and eastern Maine occurred in several phases.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked across northwest Maine to the Gulf of Saint Lawrence during the 1st...drawing a cold front across the region producing damaging winds. The high winds across northern and eastern Maine occurred in several phases. In the first phase...onshore southerly winds with a very strong low level jet affected Downeast areas during the morning. The most significant impacts with this phase generally occurred along the Downeast coast. Wind gusts along the coast generally ranged from 55 to 65 mph...with isolated gusts up to around 70 mph. The second phase occurred with winds associated with a convective line of showers along the cold front which also crossed the region during the morning. Wind gusts with the line of showers generally ranged from 40 to 50 mph. These winds affected much of the region. The third phase of the event occurred with west-southwest gradient winds which developed during the afternoon in the wake of the cold front and persisted into the late afternoon and evening. Wind gusts with this phase of the event generally ranged from 50 to 60 mph...with the greater impacts across northern and central portions of the region.|Power outages rapidly increased during the 1st...peaking at around 62000 customers across northern and eastern Maine. Power was not completely restored in some areas until later on the 3rd. Numerous trees were snapped or toppled along with broken branches. Utility poles were also toppled or damaged in many areas. The fallen trees and utility poles blocked many roads...leading to road closures and slowing the recovery process. Heavy rains occurred with the system leading to wet soils. The wet soil and changing wind directions likely contributed to the large number of toppled trees. Damage to the roof and siding of an elementary school was reported in Surry...along the Hancock county coast. A stained glass window was blown out of a church in Caribou...in northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 1, 12:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 1, 12:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
157 AM EDT Fri Nov 1 2019

.SYNOPSIS...
Low pressure will lift across the St. Lawrence Valley tonight,
and then cross the region on Friday. High pressure will build
across the area Saturday. A cold front will cross the region
Sunday. High pressure will build across the region Monday and
Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
145 AM Update...
Temps have warmed slightly especially across the northern zones
hitting the mid 60s. As stated by the evening crew, temps
should level off in a few hrs. The GEM did quite well handling
the temps and adjusted the latest reading using the obs and then
blending the GEM. S winds beginning to increase over the last 3
hrs and will continue to increase overnight into the morning.
High Wind Warning remains in place. Getting some reports of
power outages w/branches on wires. Radar loop showed heaviest
axis of rain across northern and western Maine. Frenchville
already at 1.8 inches w/Caribou nearing an inch. Much lighter
amounts further s as heavy rain axis shifted further n. The HRRR
and GEM doing quite well along w/the NAM on placement of the
rain. Used a blend of the 3 guidance for rain placement into the
morning, showing another heavy batch of rain to hit the region,
mainly northern and central areas as the squall line apchs
w/some strong wind gusts expected. Daycrew had this handled
well. Rest of the forecast attm looks in order.

Previous Discussion...
The third and final phase will be strong WSW pres grad winds on
the back side of the low as it conts N toward Labrador from the
St Lawrence vly of QB, with steep sfc-850mb lapse rates able to
tap momentum transfer from left ovr 45 to 50 kt winds alf from
late morn thru late aftn. Winds will begin to subside after 5 pm
Fri with the loss of dytm htg.

Latest 12z model trends shifted the axis of hvy rnfl a bit
further NW than indicated from last ngt's model guidance, with
heaviest rnfl now xpctd ovr the far NW. Still, though, sig rnfl
rates will be experienced ovr the N later this eve into the
ovrngt hrs before msly migrating into Ern QB durg the lat ngt
hrs, with the aforementioned quick band of shwrs with the the
cold front shortly after day break Fri. Aftwrds, shwrs will
become sct to isold SW to NE durg the late morn then end from
the same direction Fri aftn.

Temps will also be interesting, with most of the FA
experiencing steady or even a little bit of rise in temps
ovrngt, with only the NW receiving falling temps very late tngt
and erly Fri morn behind the cold front. All other lctns in the
FA will experience falling temps later Fri morn and aftn as the
cold front moves E into the Can Maritimes.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A low over Eastern Quebec will continue to move away from our
area. Higher pressure will build across the area. And will
remain over the area through Sunday morning. A low over James
Bay with a trough extending south into Southern Quebec and a
weak low in the Gulf of Maine will be the next systems to affect
our area. The trough will move into Northwestern Maine Sunday
afternoon bringing showers to the area. The low will track
across the Gulf of Maine early Sunday morning bringing showers
to Downeast Maine. Interior Downeast and the Central Highlands
could see a trace of snow before sunrise Sunday morning. By the
end of period, the low in the Gulf of Maine and the trough will
both be east of our area, and higher pressure will build in.

Loaded a blend of the GFS/NAM/ECMWF/GEM to smooth out the minor
differences in the models.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Unsettled weather north of our area, a high pressure ridge
built into the southern portions of the state will be the main
weather features early in the extended period. The high pressure
will dominate through early morning Wednesday. Minor troughs
will move through the northern portions of Aroostook County
bringing a few showers Sunday evening through early Wednesday. A
low moving through the upper Great Lakes region Tuesday evening
will move to the east of James Bay Wednesday morning bringing a
trough into central Maine. The trough will move east of Maine
Wednesday evening, keeping Northern Maine in wrap around
precipitation. Higher pressure will build across the area early
Thursday morning A new low in the Midwest Thursday evening,
will move east to the coast by the end of the period. The
associated frontal system will affect the SW Coast of Maine by
the end of the period.

Loaded a blend of models to smooth out the minor differences.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Restrictions will range from IFR to MVFR thru the
overnight period as light to locally heavy rainfall moves
through the region. IFR vsbys appear most likely over northern
terminals where moderate-hvy rain will likely fall, especially
at FVE. Cold front moves through around daybreak with winds
gusting to 40-45 kts in wake of fropa thru the aftn.

LLWS will plague all terminals thru the overnight hours with BHB
likely seeing 75kts LLWS just before 12z, BGR experiencing 70kts
of LLWS around 08z. 50-65kts of LLWS further to the north,
mainly from 190-200 degrees.

SHORT TERM: Friday night through Sunday morning...VFR
conditions with increasing clouds and decreasing ceilings Sunday
morning.

Sunday morning through Sunday evening...MVFR to Low MVFR with
scattered showers.

Sunday evening through Tuesday...VFR conditions with increasing
clouds and decreasing ceilings Tuesday afternoon.

&&

.MARINE...
NEAR TERM: We opt'd to increase hdlns to stm wrng ovr the waters
with pretty good potential of wind gusts of 50 kt reaching to
10m abv sfc by late tngt and contg into the morn hrs Fri.
Aftwrds, we will need a gale wrng for the remainder of day Fri.
Went with about 110 percent of WW3/NWPS blended guidance for
fcst wv hts.

SHORT TO LONG TERM: Gale force winds and seas will be ongoing
at the start of the period. Winds will subside to Small Craft
Advisory levels in the early morning hours Saturday morning.
Seas will diminish below SCA criteria Saturday afternoon. Higher
pressure will build across the waters Saturday, winds and seas
will remain below SCA through Tuesday.

&&

.HYDROLOGY...
Heavy rainfall is expected tonight into early Friday msly across
the N and Cntrl ME mtns which will allow rivers and streams to
rise sharply. Soil moisture rates will increase w/the initial
slug of rain being absorbed, but more heavy rainfall will lead
to runoff. Major rivers of the N and W will see some good
rises, but they should be able to handle the latest projected
additional rainfall of 1-2 inches as they had been trending
downward. Some smaller streams and brooks over the NW could
fill up w/some reaching near bankfull with some minor flooding
of lowlands possible here, but nothing significant is expected
attm. Some minor urban flooding is possible due to culverts
filling up and clogged storm drains.

Strong southerly winds pushing a surge up the Penobscot River
at Bangor and heavy rainfall may may result in nearby parking
areas in downtown Bangor at the time of high tide late tonight,
but it is uncertain attm, with minor flooding a worst case
scenario attm.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning from 6 AM this morning to 6 PM EDT this
     evening for MEZ001>006-010-011-031.
     High Wind Warning until 6 PM EDT this evening for MEZ015>017-
     029-030-032.
MARINE...Storm Warning until 2 PM EDT this afternoon for ANZ050>052.

&&

Near Term...Farrar/VJN
Short Term...Norton
Long Term...Norton/MCW
Aviation...Farrar/VJN/Norton
Marine...Farrar/VJN/Norton
Hydrology...VJN
Hazardous weather outlook, Oct 31, 2:27 PM EST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
327 PM EDT Thu Oct 31 2019

MEZ001>006-010-011-031-012000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
327 PM EDT Thu Oct 31 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Heavy rainfall rates...with ponding of water on roadways expected at
times overnight, especially over far northern portions of the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-032-012000-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
327 PM EDT Thu Oct 31 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Brief heavy rainfall rates are likely at times tonight, possibly
causing brief ponding of water on area roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-012000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
327 PM EDT Thu Oct 31 2019

...STORM WARNING IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Central Penobscot

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Southern Penobscot

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Interior Hancock

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Central Washington

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Hancock

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Coastal Hancock forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Southern Piscataquis

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Southern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

High Wind, Northern Washington

When
November 1, 3:00 AM EST to 4:30 PM EST
Where
Northern Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Northwest Aroostook

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Northwest Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Northeast Aroostook

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Northeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Northern Somerset

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Northern Somerset forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

High Wind, Northern Piscataquis

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Northern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

High Wind, Northern Penobscot

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Northern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Southeast Aroostook

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Central Piscataquis

When
November 1, 7:00 AM EST to 6:30 PM EST
Where
Central Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863561, 863562, 863563, 863564, 863565, 863566, 863567, 863568, 863569, 863570, 863571, 863572, 863573, 863574, 863575.